Katsura Niijima, Yawara Niijima, Shuichi Okada, Masanobu Yamada
A 75-year old male patient had been regularly visiting our hospital for the management of his type 2 diabetes mellitus since he was diagnosed at age 64 years. When he developed hypoglycemic episodes with sulfonylurea, ipragliflozin (50 mg/day) was started to replace the sulfonylurea therapy. However, 49 days after starting ipragliflozin, his AST increased from 13 to 622 U/L, ALT increased from 9 to 266 U/L, ALP increased from 239 to 752 U/L, and γ-GTP increased from 19 to 176 U/L. ZTT was 3.5 U, TTT was 0.4 U, and total bilirubin was 0.7 mg/dL. IgM hepatitis A antibody, hepatitis B antigen, hepatitis C virus antibody, IgM CMV antibody, and IgM EB VCA antibody were negative, whereas a lymphocyte transformation test for ipragliflozin was positive. Abdominal CT scan showed mild fatty liver but no sign of nodular lesions. Following admission to our hospital, he received liver supportive therapy with the discontinuation of ipragliflozin therapy. He was discharged from the hospital 18 days later with AST and ALT levels reduced to 20 U/L and 13 U/L, respectively. Based on the clinical presentation of this patient, it is highly important to monitor liver function along with other possible clinical complications (e.g., dehydration, ketosis, and urinary tract infection) associated with SGLT2 inhibitor therapy.
Key words. Ipragliflozin, Drug-induced liver injury, Diabetes mellitus